Jump to content
Search In
  • More options...
Find results that contain...
Find results in...

Recommended Posts

A couple of weeks ago I got the news that I had IST and possible POTS and then after my Table Tilt Test just last weekend I got the news I only have IST.  I was started on Bisoprolol Fumarate, but had insomnia and nightmares, so my dose was lowered and now I don't have a problem with sleeping but it feels somewhat disappointing when it comes to the heart rate. My doctor told me to just keep taking the low dose for awhile then increase it and see if the symptoms come back or not. I feel somewhat off about taking beta-blockers, I wish there was something herbal but so far I haven't had any luck finding anything.

I've done a lot of reading on what little information I can find and I'm a bit confused about whether or not IST is a form of Dysautonomia or not. I've found that there is suppose to be two causes of IST and that is that it is a part of Dysautonomia or a defect of the heart. I do not have a heart defect that I know of but will be talking to the doctor on the next appointment about checking with an ultrasound. He didn't seem to what to talk about it over the phone. When I has asked him if the IST had anything to do with the nerves he said no. So I'm kind of confused.

I do have a lot of other health problems and it would be nice to see some of them connect.

Share this post


Link to post
Share on other sites

Correction:  The beta blocker Bystolic (Nebivolol) is be better than Bystolic.  Not nearly as much fatigue.  I'll explain more in a follow up post.

Hello SolusUmra!  I've tried lots of beta blockers over the years.  They were all bad, but Bisoprolol was my favorite.  For a long time, I was able manage my IST with a small dose.  However, over the years, I had to increase the dose, and the side effects increased.  It disrupted my sleep and I felt very tired during the day.  I think that the tiredness was primarily a direct cause of Bisoprolol, and not entirely because of the bad sleep.  I'm on Ivabradine now.  I live really close to an electrophysiologist (cardiologist) who prescribes it. I've seen lots of cardiologists over the years who all pretty much told me "It's not THAT fast, so you shouldn't be bothered by it."  My current cardiologist told me "They are plumbers.  I'm an electrician."  Find a cardiologist who is also an electrophysiologist.

If you don't already have one, you may consider getting a blood pressure monitor for $30-$70.  Also, I have an exercise heart monitor (Wahoo TICKR Heart Rate Monitor for iPhone and Android, $50) that has been helpful in gauging the effectiveness of medications and dosages. 

I've lots of heart tests over the years with various doctors, and my heart is fine.  I also have Stage 1 gastroparesis.  My doctor said that a significant number of his IST patients have gastroparesis.  There is evidence that both of these conditions may be caused by damage to the vagus nerve.  For what it's worth, I had my gallbladder removed about a year before being diagnosed with gastroparesis.  An internet search shows a lot of people who began having symptoms of gastroparesis after having their gallbladder removed.  My heart symptoms began about 20 years before the gallbladder issue.

Insomnia and poor sleep quality is still an issue, and Lunesta is usually helpful for this.  A while back my testosterone levels plummeted, and I am now on testosterone therapy. 

Share this post


Link to post
Share on other sites

I have also had a poor quality of sleep since I started Bisoprolol and have started using melatonin which has helped. I have heard so many things about Ivabradine that I really want to try it, and might again ask the doctor about it at the next appointment, last time he said something about trying to get some samples. I know it is very expensive but I also found they have a program for lower income to help get the medication at a lower price.

The heart doctor has told me that the IST doesn't have to do with my nerves, but doesn't believe I have a heart defect in any way but from what I've reading people with IST normally have one or the other. At my next appointment (wow that is getting to sound old) he said we might talk about an ultrasound and if I need one. So far I think he believes that I am just extra sensitive in that part of the heart.

I do have a blood pressure monitor but I don't use it like a should, and when I finally feel like checking it the device is in another room. I ended up buying the Kardia Mobile (early christmas gift), and I have an oximeter that shows heart rate as well, But I'm not sure how they compare with the doctor office's stuff so I'll be taking them with me at my next appointment to try to see which one is closest.

Its almost funny that you mention about the gallbladder, about a year ago they said the pain in my ribs (which turns out to be inter coastal neuralgia, fancy words for nerve damage) was my gallbladder, and I went through several tests and an ultrasound where they found a so called polyp. They wanted to remove my gallbladder but since I was sure that they pain wasn't from the gallbladder and the polyp wasn't to cancer size I waited it out. 3months later at the next scan the "polyp" was gone. Meaning it wasn't a real polyp, not really sure what it was. I do have several other digestive issues, some of them seem to be getting alittle better since I've been on the beta blocker, though I have no idea how that works. The heart doctor believes I might have colitis but my normal doctor hasn't followed through on checking with this issues.

I'm glad to have found this site and I hope for some good support, its hard to go through this stuff alone.

 

Share this post


Link to post
Share on other sites

Melatonin helps a little bit with sleep for me, but I've repeatedly found that I feel depressed after taking it for several days.  I've found (and I've read about medical research that is consistent with this), that 0.25 mg works about as well as 5 mg.  I'd feel slightly hung over the next morning with 5 mg, but I could easily shake it off with some coffee.  It also seemed like the lower doses didn't affect my mood as quickly as the higher doses, but it also seemed like my mood would plummet after a while with the higher dose.  I've also had better luck with the non-sublingual forms.  With sub-lingual melatonin, I seemed to have rebound insomnia in the middle of the night.  I don't know whether it's really the sublingual method, or the fact that sublingual melatonin always has vitamin B12.

Gabapentin (neurontin) is another sleep aid that has helped me in the past.  It's used to treat chronic pain, and I"m pretty sure that it was originally used as an anti-seziure medication.  If I remember correctly, there is no lethal dose for gabapentin... they couldn't kill the rats no matter how much they gave them.  Unfortunately, for me, it also makes my gastroparesis worse.  I used to be able to take it before the gastroparesis, so it may be an option for you.  About 300 mg was a good dose for insomnia for me.

Share this post


Link to post
Share on other sites

I was on gabapentin for awhile, for the nerve damage but I felt completely horrible on it and switched to a homeopathic called nervefix. I'll keep that in mind about smaller doses of the melatonin, it maybe worth a try.

Share this post


Link to post
Share on other sites

There has been so many medications over the years, I had forgotten that I had switched from Bisoprolol to Bystolic shortly before finding the Ivabradine. Bystolic seemed to disrupt sleep at higher dosages (I think that I was taking 5 to 10 mg at the time). My doctor suggested that I continue to take a small dose of bystolic (2.5 mg) even while on the Ivabradine because there was no literature at the time about using Ivabradine without any beta blocker. I'm not sure that it makes much difference whether or not I include the 2.5 mg of Bystolic with the Ivabradine.

If you dislike the Bisoprolol and don't have access to Ivabradine, you may consider Bystolic as an option.

What dose were you taking with the gabapentin? Some doctors prescibe it at high doses (1800 mg/day) for various purposes.  I was taking only 300 mg once a day at bedtime.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...